Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 4:00 AM CDT for Iron County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 4:00 AM CDT (09:00 UTC)
- Expired
- Aug 1, 2002, 5:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Iron County, WI
The radar
The Duluth radar (KDLH), 143 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:20 AM CDT | Thunderstorm Wind 55 E | Hurley, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2905 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS53 KDLH 010900 SVRDLH WIC051-011000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 400 AM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IRON COUNTY IN NORTHWEST WISCONSIN * UNTIL 500 AM CDT * AT 359 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES NORTHWEST OF CEDAR...OR ABOUT 12 MILES EAST OF ASHLAND...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GURNEY AROUND 410 AM... SAXON AROUND 415 AM... KIMBALL AROUND 420 AM... HURLEY AND MONTREAL AROUND 430 AM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4665 9051 4640 9053 4640 9006 4662 9030 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 AM CDT, 2 hours earlier.
Area forecast discussion, Aug 1, 2:00 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT THU AUG 01 2002 CURRENTLY STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE AREA. STRONG MID-LEVEL JET COUPLED WITH UNSTABLE AIR MASS AND SFC FRONT ARE THE INGREDIENTS CURRENTLY. STORMS ARE SHOWING ELEVATED CHARACTERISTICS AT THE MOMENT. HEAVY RAINS (FLOODING) AND HAIL APPEAR TO BE THE SEVERE THREAT. SPC MESO ANALYSIS INDICATES LCL HEIGHTS OF 800 M AND LOWERING WITH TIME SO SEVERE WINDS ARE STILL A POSSIBLE THREAT. WITH MORE TSRA FIRING OVER EASTERN ND... DOES NOT APPEAR CONVECTION WILL EXIT THE EASTERN ZONES OF FORECAST AREA UNTIL 18Z. WILL MAINTAIN PRECIP MENTION UNTIL NOON FOR MUCH OF FORECAST AREA. WILL LOOK AT RADAR, SATELLITE, ETC., JUST BEFORE ISSUANCE TO DEFINE THE AREA. DOES CLEAR OUT FAIRLY WELL AS COOL HIGH PRESSURE BEGINS TO BUILD IN BEHIND THE CURRENT SYSTEM. SOME SC IS EXPECTED TO LINGER BEHIND THE FRONT THIS AFTERNOON, BUT SHOULD BE THIN. BREEZY NORTHWEST WINDS WILL PRODUCE MIXING PREVENTING TONIGHT FROM BEING TOO CHILLY. FRIDAY WILL BE SUNNY WITH CU FORMING IN THE AFTERNOON. OTHERWISE A RELATIVELY COOL DAY WITH WINDS CALMING (HIGH PRESSURE OVERHEAD DURING THE AFTERNOON). FRIDAY NIGHT WILL BE THE CHILLY NIGHT, WEAK RETURN FLOW WILL START BUT MAINLY ALOFT. GOOD RADIATION COOLING WITH CALM SFC WINDS FRIDAY NIGHT. .DLH...SVR WATCH 561 FOR MUCH OF NORTHEAST MINNESOTA ALONG WITH DOUGLAS COUNTY IN WISCONSIN THROUGH 09Z. KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:17 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 73 min |
| Aug 1, 3:32 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 73 min |
| Aug 1, 8:01 AM CDT | Severe Thunderstorm Warning | DLH | Price | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.